What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 9:28 PM PST, 32 minutes earlier.
Area forecast discussion, Aug 9, 9:28 PM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1028 PM MST Thu Aug 9 2018
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with
an increase in available moisture is expected to lead to a more
active monsoon pattern through the upcoming weekend. Today looks
likely to be the most active day weatherwise, with the potential
for thunderstorms to approach severe limits, with very strong
winds, areas of blowing dust, and locally heavy rain possible.
This increase in moisture will keep temperatures below normal
through the weekend.
&&
.DISCUSSION...
So far, today is shaping up to be another very active monsoon
evening as we have the three key ingredients for thunderstorms:
moisture, instability and lift. Surface dew points are ripe in the
upper 60's across lower desert locations and in the mid 50's over
the high terrain. The Phoenix morning sounding indicated
precipitable water value of 1.69 inches, but this will likely
increase somewhat by the afternoon as a result of a few subsequent
moisture surges. There is also a rich amount of moisture from the
surface to the 700 mb level...all of which is sufficient for
storms. As for instability, the 12z sounding indicated over 1000
j/kg MUCAPE while model soundings and ensembles for this afternoon
suggest MLCAPE values upwards of 1500 j/kg. Additionally, the
cloud clearing since this morning should be enough to destabilize
the atmosphere and tap into that energy. Storms will initially
develop over southern Arizona near the international border and
north and east along the Rim and High Country.
Given the amount of instability, decent shear and steep lapse
rates, the potential for damaging storms exists. The
thunderstorms that do initiate along the Rim and High Country will
propagate towards the southwest given the strong easterly
steering flow of 20-30 kts. DCAPE values will be in the 1000-1500
j/kg range, and possibly even higher across western Arizona, which
will support strong wind gusts and outflow prorogation. Guidance
generally indicates a line of storms pushing southward and
stretching from La Paz County through Gila County, including the
Phoenix area, this evening after 5 PM local. However, the
possibility of colliding outflows may put locations west of
Phoenix under the gun late in the evening for the most intense
storms. The primary concern with any storm will be damaging winds
and potential flooding.
Furthermore, blowing dust will continue to be an issue for many
locations. Guidance has been consistent showing strong outflow
winds from storm development in southern Arizona pushing
northwest towards Phoenix and western Arizona. The boundary will
likely be strong enough to create blowing dust problems for many
areas along the Interstate 10 and 8 corridors. As such,
coordinated with TWC to issue a blowing dust advisory (watch) to
highlight the dust threat between Phoenix and Tucson. However,
blowing dust may also become an issue for portions of western
Arizona and Southeast California later this evening.
&&
.PREVIOUS DISCUSSION...
In the latest NHC public advisory, the center of Hurricane John
was located almost 300 miles west of the southern tip of Baja
California and was moving to the northwest. Although Hurricane
John continues to weaken and move away from the CONUS, it
continues to provide us with decent moisture surges. The center of
the 500 mb high will also push further north today, putting our
region under deep easterly flow and thus allowing return flow and
monsoon moisture to continue to overspread the region. At the 250
mb level, a weak westerly jet will still exist between a high over
the four corners and a low in northern Mexico, placing northern
Arizona under an area of upper-level divergence.
Depending on how active things turn out today, Friday and
possibly Saturday will likely be a bit less active due to the
atmosphere being worked over by today's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due
to slower storm motion and ample available moisture.
A reduction in convective activity looks possible from Sunday
into early next week as somewhat drier air is imported into the
region, with temperatures perhaps warming up a bit as well.
flooding.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Expect breezy to occasionally windy and variable winds with
thunderstorm activity lingering in the vicinity through the early
pre-dawn hours. Some winds near the storms will gust up to 20-30kt.
Skies will be partly to occasionally mostly cloudy with SCT-OVC
decks from 7-25kft. A more diurnal wind regime will resume Friday
morning and last through mid to late afternoon. By later afternoon
to early evening tomorrow expect a good chance of thunderstorms
moving into the area with strong northeasterly outflow thunderstorm
winds gusting to near 35kt.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect late night thunderstorms with strong gusty winds to move
through KBLH early in the period with northeasterly winds gusting to
30kt. Also expect storm decks near 7-10kft. Otherwise expect typical
winds to favor typical diurnal patterns through the period.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture and precipitation
chances are forecast to decrease Sunday through Tuesday. During
this period, expecting storms to be relegated to the higher
terrain with only a remote chance of lower elevation storms.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon b
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Deemer
PREVIOUS DISCUSSION...Hernandez
AVIATION...Sawtelle
FIRE WEATHER...Wilson
In the hours before
Local storm report, Aug 9, 8:52 PM PST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
952 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 6 NNE BEARDSLEY 33.76N 112.35W
08/09/2018 MARICOPA AZ PUBLIC
TREE LIMBS OF 6-8 INCHES IN DIAMETER SNAPPED
NEAR WEST LONE MOUNTAIN ROAD AND WESTLAND RD
IN VISTANCIA.
&&
AJLocal storm report, Aug 9, 8:57 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
957 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM DUST STORM 3 SE BRENDA 33.65N 113.91W
08/09/2018 LA PAZ AZ EMERGENCY MNGR
REPORT OF ZERO VISIBILITY IN DUST ALONG
INTERSTATE 10 AT MILE MARKER 40.
&&
AJSpecial weather statement, Aug 9, 8:58 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
958 PM MST THU AUG 9 2018
AZZ547-549-552-555>558-562-563-100545-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Apache Junction/Gold Canyon AZ-Globe/Miami AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
958 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1045 PM MST...
At 958 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Tonto Basin to Tonto National
Monument to near Miami. Movement was southwest at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Superior, Sugarloaf Mountain, Ballantine Trailhead, Roosevelt, Miami,
Roosevelt Dam, Lost Dutchman State Park, Top-Of-The-World, Florence
Junction, Queen Valley, Canyon Lake, Superstition Mountains, Tonto
National Monument, Four Peaks, Apache Lake, Boyce Thompson Arboretum,
Top Of The World, Punkin Center, Claypool and Saguaro Lake.
This includes the following highways...
US Highway 60 between mile markers 213 and 246.
AZ Route 87 between mile markers 199 and 212.
AZ Route 177 between mile markers 162 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3380 11115 3376 11099 3364 11092 3368 11083
3352 11070 3310 11120 3337 11144 3374 11162
3389 11125
TIME...MOT...LOC 0458Z 042DEG 25KT 3383 11115 3362 11109 3344 11095
18Special weather statement, Aug 9, 9:16 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1016 PM MST THU AUG 9 2018
AZZ530-531-533-CAZ569-100600-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
1016 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHWESTERN YUMA AND RIVERSIDE COUNTIES UNTIL 1100 PM MST/1100 PM
PDT/...
At 1016 PM MST/1016 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Quartzsite, or 34 miles south of Parker, moving
southwest at 15 mph.
Dime size hail, wind gusts up to 50 mph, and dense blowing dust will
be possible with this storm.
Locations impacted include...
Quartzsite and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 2 and 29.
AZ Route 95 between mile markers 85 and 117.
CA Route 95 between mile markers 7 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3380 11412 3355 11397 3332 11431 3373 11459
TIME...MOT...LOC 0516Z 065DEG 11KT 3365 11417
18
Special weather statement, Aug 9, 9:33 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1033 PM MST THU AUG 9 2018
AZZ530-533-CAZ569-570-100615-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
1033 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 1115 PM MST/1115 PM PDT/...
At 1033 PM MST/1033 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles northwest of
Quartzsite to 10 miles east of Midland to 11 miles southwest of Vidal
Junction. Movement was west at 30 mph.
Dime size hail, wind gusts up to 50 mph, and dense blowing dust will
be possible with these storms.
Locations impacted include...
Midland and Poston.
This includes the following highways...
CA Route 95 between mile markers 7 and 36.
CA Route 177 between mile markers 22 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11445 3394 11439 3377 11426 3362 11493
3388 11518 3408 11531
TIME...MOT...LOC 0533Z 087DEG 25KT 3377 11443 3390 11462 3407 11473
18Special weather statement, Aug 9, 9:48 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1048 PM MST THU AUG 9 2018
AZZ551>553-555-558-100630-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
1048 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1130 PM MST...
At 1048 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kings Ranch to near Queen Valley to 9
miles south of Top Of The World. Movement was southwest at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mesa, Gilbert, Apache Junction, Florence, Coolidge, Superior, Queen
Creek, Chandler Heights, Blackwater, Gold Camp, Magma, San Tan
Valley, Seville, Florence Junction, Queen Valley, Kings Ranch, Boyce
Thompson Arboretum, San Tan Mountain Park, Valley Farms and Cactus
Forest.
This includes the following highways...
US Highway 60 between mile markers 199 and 226.
AZ Route 87 between mile markers 133 and 139.
AZ Route 79 between mile markers 129 and 150.
LAT...LON 3316 11106 3294 11139 3299 11160 3324 11179
3348 11132 3333 11119 3323 11099
TIME...MOT...LOC 0548Z 049DEG 22KT 3342 11135 3329 11124 3322 11094
18